Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 273, NWS Atlanta, GA

December 10, 2004Henry County, Newton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 10, 2004, 4:54 PM EST for Henry County, Newton County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 4:54 PM EST (21:54 UTC)
Expired
Dec 10, 2004, 5:30 PM EST
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Henry County, GA, Newton County, GA

The radar

The Atlanta radar (KFFC), 50 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 102154
SVRFFC
GAC151-217-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTH CENTRAL GEORGIA
  NEWTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 530 PM EST

* AT 450 PM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM  
  PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR   
  MCDONOUGH...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STEWART AND PORTERDALE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3354 8420 3336 8417 3340 8384 3359 8380

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 5:35 AM EST, 11 hours 19 minutes earlier.

Area forecast discussion, Dec 10, 5:35 AM EST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EST FRI DEC 10 2004

.SHORT TERM...
COLD FRONT MOVING THROUGH AREA TODAY AS SURFACE LOW PRESSURE HEADS
TOWARD NEW ENGLAND THROUGH SATURDAY. HIGH PRESSURE BUILDS OVER THE
AREA SUNDAY. LOW PRESSURE ALOFT OVER THE MID U.S. MOVES ACROSS THE
AREA SATURDAY. TORNADO WATCH FOR PARTS OF CENTRAL GA WILL BE
CANCELLED BY 400 AM. THUNDERSTORMS RAPIDLY DIMINISHING AT THIS TIME.
SHOWER POTENTIAL WILL CONTINUE OVER N GA THROUGH SATURDAY MORNING
DUE TO LOW PRESSURE ALOFT WITH A POSSIBLE MIX OF RAIN AND SNOW
SHOWERS FOR THE FAR N COUNTIES LATE TONIGHT AND EARLY SATURDAY.

.LONG TERM...
NO CHANGES PLANNED.

&&

.AVIATION...LOWER DEW POINTS SPREADING OVER THE FORECAST AREA THIS
MORNING WILL HELP TO DRY OUT LOWER LAYERS OF ATMOSPHERE. PATCHY MVFR
CEILINGS THIS MORNING ALONG WITH ISOLATED SHOWERS AS SURFACE FRONT
PUSHES THROUGH NORTH AND CENTRAL GA. FOR AFTERNOON...MOSTLY MID AND
HIGH LEVEL CLOUDS. VISIBILITY GENERALLY UNRESTRICTED EXCEPT FOR
LOCAL 3SM IN FOG THIS MORNING. WEST WINDS INCREASING TO 10 TO 15 MPH
AFTER SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     63 40 48 36 / 30 30 10 00
ATHENS      67 44 51 35 / 30 30 10 00
GAINESVILLE 63 42 47 34 / 50 30 20 00
ROME        60 41 48 31 / 50 50 30 00
COLUMBUS    69 43 50 37 / 10 10 10 00
MACON       71 44 53 33 / 20 10 10 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

BDL
41
Hazardous weather outlook, Dec 10, 1:00 PM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
100 PM EST FRI DEC 10 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA THIS
AFTERNOON...

.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL BRING
INSTABILITY TO PARTS OF THE TENNESSEE VALLEY AND INTO NORTH GEORGIA
THIS AFTERNOON.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...GUSTY
WINDS...AND CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
A VERY COLD CORE AREA OF LOW PRESSURE ALOFT WILL MOVE OVER THE
TENNESSEE VALLEY. THIS COLD CORE OF AIR ALOFT WILL DESTABILIZE THE
ATMOSPHERE OVER NORTH GEORGIA PRODUCING CAPES OF 500 TO 1000. THIS
WILL BE ENOUGH TO ALLOW THUNDERSTORMS TO DEVELOP...MAINLY NORTH OF A
LINE FROM ROME TO GAINESVILLE. A FEW THUNDERSTORMS COULD PRODUCE
HAIL OVER THREE QUARTERS OF AN INCH...AND GUSTY WINDS OF NEAR 60
MPH. THE BEST TIME FOR THUNDERSTORMS WILL BE FROM 1 PM TO 6 PM.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH THE ACTIVITY WILL BE ISOLATED...SPOTTERS AND EMERGENCY
MANAGERS SHOULD KEEP ALERT TO THE LATEST WEATHER DEVELOPMENTS ACROSS
NORTH GEORGIA.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS
WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Dec 10, 2:48 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EST FRI DEC 10 2004

GAZ001>007-011-012-019-030-102015-

248 PM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN POLK...FLOYD...
CHATTOOGA...GORDON...GILMER...FANNIN...DADE...WALKER...WHITFIELD...
CATOOSA AND MURRAY COUNTIES UNTIL 315 PM EST...

AT 245 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS OVER NORTHWEST GEORGIA...MOVING EAST AT 15
MPH. PEA SIZE HAIL AND WINDS GUSTING TO NEAR 35 MPH ARE LIKELY WITH
THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Dec 10, 3:20 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             4 N ROME                34.32N 85.19W
12/10/2004  0.75 INCH        FLOYD              GA   PUBLIC

0305 PM     HAIL             SHANNON                 34.34N 85.09W
12/10/2004  1.00 INCH        FLOYD              GA   PUBLIC

&&

JRN
Special weather statement, Dec 10, 3:23 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EST FRI DEC 10 2004

GAZ004>009-012>016-019>023-030>034-041>046-052>057-066>068-102123-
BARTOW-CARROLL-CHEROKEE-CLAYTON-COBB-COWETA-DAWSON-DE KALB-DOUGLAS-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GORDON-GWINNETT-HALL-HARALSON-
HEARD-HENRY-LUMPKIN-MERIWETHER-MURRAY-NORTH FULTON-PAULDING-PICKENS-
PIKE-POLK-ROCKDALE-SOUTH FULTON-SPALDING-TOWNS-TROUP-UNION-WHITE-
WHITFIELD-
323 PM EST FRI DEC 10 2004

...SCATTERED THUNDERSTORMS WITH PEA SIZE HAIL ACROSS NORTH GEORGIA...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTH GEORGIA THROUGH THE
REMAINDER OF THE AFTERNOON HOURS. THESE STORMS WILL LIKELY PRODUCE
PEA SIZE HAIL AND WINDS GUSTING TO NEAR 35 MPH. THE STORMS WERE
MOVING EAST AT 20 MPH AND SHOULD REMAIN NORTH OF A LINE FROM
LAGRANGE...TO JACKSON...TO WASHINGTON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Dec 10, 4:20 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EST FRI DEC 10 2004

GAZ053>056-102145-

420 PM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN SPALDING...COWETA...FAYETTE AND CLAYTON COUNTIES UNTIL 445 PM
EST...

AT 415 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PEACHTREE CITY...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 445 PM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Dec 10, 4:41 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EST FRI DEC 10 2004

GAZ045-046-056>058-102215-

441 PM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN SPALDING...BUTTS...HENRY...ROCKDALE AND DEKALB COUNTIES UNTIL 515
PM EST...

AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SOUTHERN DEKALB COUNTY...TO
CENTRAL SPALDING COUNTY...MOVING EAST AT 45 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Dec 10, 4:50 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EST FRI DEC 10 2004

GAZ034-045-102215-

450 PM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN DEKALB AND GWINNETT COUNTIES UNTIL 515 PM EST...

AT 444 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER NORTH DEKALB COUNTY...MOVING EAST
AT 35 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 9:01 PM ESTSevere Thunderstorm WarningFFCClayton, Fulton44 min
Dec 9, 9:14 PM ESTSevere Thunderstorm WarningFFCCoweta, Heard31 min
Dec 9, 9:15 PM ESTSevere Thunderstorm WarningFFCDeKalb45 min
Dec 9, 9:27 PM ESTSevere Thunderstorm WarningFFCBanks, Jackson48 min
Dec 9, 9:38 PM ESTSevere Thunderstorm WarningFFCGwinnett, Rockdale22 min
Dec 9, 9:50 PM ESTSevere Thunderstorm WarningFFCCoweta, Fayette, Fulton25 min
Dec 9, 11:02 PM ESTSevere Thunderstorm WarningFFCGilmer, Pickens28 min
Dec 9, 11:37 PM ESTSevere Thunderstorm WarningFFCMacon, Schley38 min
Dec 10, 12:33 AM ESTSevere Thunderstorm WarningFFCHouston27 min
Dec 10, 12:41 AM ESTSevere Thunderstorm WarningFFCTwiggs49 min
Dec 10, 2:57 PM ESTSevere Thunderstorm WarningFFCFloyd33 min
Dec 10, 3:27 PM ESTSevere Thunderstorm WarningFFCBartow, Gordon, Pickens33 min
Dec 10, 3:29 PM ESTSevere Thunderstorm WarningFFCDouglas, Fulton31 min
Dec 10, 3:37 PM ESTSevere Thunderstorm WarningFFCCarroll8 min
Dec 10, 3:40 PM ESTSevere Thunderstorm WarningFFCCarroll20 min
Dec 10, 3:48 PM ESTSevere Thunderstorm WarningFFCCoweta, Heard27 min
Dec 10, 3:50 PM ESTSevere Thunderstorm WarningFFCHall25 min
Dec 10, 4:00 PM ESTSevere Thunderstorm WarningFFCDeKalb, Fulton30 min
Dec 10, 4:09 PM ESTSevere Thunderstorm WarningFFCMeriwether, Troup36 min
Dec 10, 4:44 PM ESTSevere Thunderstorm WarningFFCButts, Henry, Spalding31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.